Format

Send to

Choose Destination
See comment in PubMed Commons below
Therapie. 2001 Jul-Aug;56(4):435-40.

[The risk of falling due to benzodiazepine administration, alone or in combination, in elderly subjects].

[Article in French]

Author information

  • 1Service hospitalo-universitaire de Pharmacologie et Centre Régional de Pharmacovigilance de Paris-Val de Marne, Faculté de Médecine Paris XII, 8 rue du Général Sarrail, 94010 Creteil, France.

Abstract

Benzodiazepines are well tolerated by young adults whereas in elderly people they are less safe and globally induce more central nervous system side-effects and falls. Falls result from a decrease of vigilance and an alteration of postural reflex. This latter includes the reception of sensory information and central integration modulated mainly by dopaminergic D2 receptors and motor stimulation. Benzodiazepines act simultaneously on the three stages, decreasing their efficacy. The risk increases when certain other drugs are coprescribed, especially synergistic drugs such as another psycholeptic drug, an aminoside or a centrally active antihypertensive drug. Thus their co-prescription with a benzodiazepine increases the risk of falls. The pharmacokinetic parameters of benzodiazepines may be modified or remain constant during ageing. The choice of molecules whose parameters do not vary seems advisable. Whatever the selected benzodiazepine, it is obvious that it must be administered at the lowest possible dose, this dose being increased only if necessary, the overall prescription being time limited.

PMID:
11677869
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk